U.S. Virgin Islands, 2002

Funnel Cloud in U.S. Virgin Islands, December 16, 2002

December 16, 2002 · NWS SJU · 1 event in 1 county or zone

A pilot sighted three funnel clouds about 15 to 25 miles northwest of St. Croix.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A pilot sighted three funnel clouds about 15 to 25 miles northwest of St. Croix.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Dec 16, 4:00 PM AST, 1 hour earlier.

Area forecast discussion, Dec 16, 4:00 PM AST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
400 PM AST MON DEC 16 2002

400 PM DISCUSSION...
RUNNING LATE ON PACKAGE. GRIDS CREATED FROM SCRATCH WHICH IS/WAS A
LONG PROCESS FOR MARINE PACKAGE AS WELL. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS MOVED ACROSS THE SOUTHEAST COASTAL WATERS. AN
OUTFLOW BOUNDARY MOVE AWAYS FROM THE AREA TO THE SOUTHEAST AN
RESULTED IN THE ISSUANCE OF SMW FOR EASTERN WATERS LATE THIS
AFTERNOON.

.1130 AM UPDATE...
SURFACE WINDS EXPECTED TO CONTINUE TO BE FROM THE SOUTHEAST FOR NEXT
24 HOURS. THE LOW LEVEL RIDGE TO THE NORTHEAST OF THE REGION IS
EXPECTED TO DRIFT SLOWLY EAST DURING THIS PERIOD AND THE WHILE THE
SURFACE WINDS SHOULD STAY SOUTHEAST THE LOW TO MID LEVEL WINDS MAY
SWITCH OVER TO THE SOUTH OR EVEN SOUTHWEST. IN EITHER CASE THIS WILL
INCREASE THE LOW LEVEL MOISTURE OVER THE NEXT 24 HOURS AND PROBABLY
BEYOND. SLIGHT WEAKNESS IN THE UPPER LEVELS WILL PERSIST FOR SHORT
TERM BUT SHOULD START TO LIFT OUT BY WEDNESDAY. IT IS EVIDENT THAT
THE MID LEVELS ARE STARTING TO DESTABILIZE AS THERE ARE SOME
PERSISTENT MODERATE SHOWERS OVER THE CARIBBEAN COASTAL WATERS. GIVEN
ALL FACTORS OUTLINED ABOVE...SHOULD SEE INCREASE IN SHOWER ACTIVITY
AND INTENSITY IN THE SHORT TERM.
41

.5AM DISCUSSION
PATCHY CLOUDINESS MOVING ACROSS THE LOCAL AREA THIS MORNING IN
SOUTHEAST LOW LEVEL FLOW IS A BIT MORE WIDESPREAD THAN PREVIOUSLY
FORECAST AND SOME MINOR ALTERATIONS TO FORECAST MAY BE NEEDED THIS
MORNING. SOME OF THESE ARE INTENSIFYING OVER THE CARIB SOUTH OF US
ALREADY IN RESPONSE TO MID LEVEL LOW LIFTING NORTHWARD. LOCAL
ATMOSPHERE IS DESTABILIZING IN THE MID LEVELS AND A FEW MODEST CELLS
WILL BE POSSIBLE THIS AFTERNOON WITH DIURNAL FORCING. UNSTABLE MID
TO UPPER LEVEL CONDITIONS THEN EXPECTED THROUGHOUT THE REMAINDER OF
THE WEEK. COLD FRONT MAY REACH THE LOCAL ISLANDS THURSDAY NIGHT OR
FRIDAY...BUT SHOULD MOVE INTO THE LOCAL ATLANTIC WATERS AT THE
LEAST.

FRONTAL PASSAGE (FROPA) STILL POSSIBLE BY WEEKS END.

EQUIPMENT: NO PROBLEMS.

.SJU...
.PR...NONE.
.VI...NONE.

WRITTEN TEXT FORECASTS (IN ENGLISH OR SPANISH)...SATELLITE IMAGERY
...DOPPLER RADAR DATA...AND A VIRTUAL LIBRARY OF WEATHER INFORMATION
CAN BE FOUND AT THE NWS SAN JUAN WEB SITE AT:

HTTP://WWW.SRH.NOAA.GOV/SJU (ALL LOWER CASE).
Hazardous weather outlook, Dec 16, 7:30 AM AST, 9 hours 30 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-162200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
730 AM AST MON DEC 16 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...

SCATTERED SHOWERS ARE EXPECTED FOR TODAY. THERE MAY BE A FEW
ISOLATED AREAS TO RECEIVE MODERATE SHOWERS. BUT NO SIGNIFICANT
RAINFALL ACCUMULATION IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION NOT NECESSARY.

.TUESDAY THROUGH SUNDAY...

SCATTERED SHOWERS ARE EXPECTED TUESDAY. THERE MAY BE A FEW ISOLATED
AREAS TO RECEIVE MODERATE TO HEAVY SHOWERS. ALTHOUGH NO SIGNIFICANT
RAINFALL ACCUMULATION IS EXPECTED...A FEW ISOLATED AREAS MAY RECEIVE
URBAN AND SMALL STREAM FLOODING.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...

SCATTERED SHOWERS ARE EXPECTED FOR TODAY. THERE MAY BE A FEW
ISOLATED AREAS TO RECEIVE MODERATE SHOWERS. BUT NO SIGNIFICANT
RAINFALL ACCUMULATION IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION NOT NECESSARY.

.TUESDAY THROUGH SUNDAY...

SCATTERED SHOWERS ARE EXPECTED TUESDAY. THERE MAY BE A FEW ISOLATED
AREAS TO RECEIVE MODERATE TO HEAVY SHOWERS. ALTHOUGH NO SIGNIFICANT
RAINFALL ACCUMULATION IS EXPECTED...A FEW ISOLATED AREAS MAY RECEIVE
URBAN AND SMALL STREAM FLOODING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, St. Croix

When
December 16, 5:00 PM AST to 5:15 PM AST
Where
St. Croix County, St. Croix
Reported by
AIRPLANE PILOT

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in U.S. Virgin Islands in 2002Every state in 2002This day in weather historyWarnings in U.S. Virgin Islands, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327093.